Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 214, NWS Blacksburg, VA

July 26, 2002Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 26, 2002, 6:41 PM EDT for Rockingham County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2002, 6:41 PM EDT (22:41 UTC)
Expired
Jul 26, 2002, 7:30 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS51 KRNK 262241
SVRRNK
NCC157-262330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT.

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF MADISON...MOVING SOUTHEAST AT
  10 MPH.

* SOME LOCATIONS THREATENED THROUGH 730 PM EDT INCLUDE
  STONEVILLE...
  MADISON...
  MAYODAN...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:46 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 26, 3:46 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG, VA
310 PM EDT FRI JUL 26 2002

MODELS IN AGREEMENT ON PRODUCING MCS TYPE SYSTEMS ACROSS THE OHIO
VALLEY ALONG WARM FRONT OVERNIGHT AND DROPPING THEM INTO THE
SOUTHERN APPS.  THIS APPEARS REASONABLE AND SINCE FFG GUIDANCE
VALUES ARE RELATIVELY LOW...WILL ISSUE A FFA TO COVER WESTERN
PORTIONS OF THE FA.  THE THREAT WILL BE LATE TNGT THROUGH MUCH OF
THE MORNING TMRW.  WILL LIKELY START IT EARLY DUE TO SCTD CONVECTION
BEING ARND THIS EVENING AS WELL.

DRYING OCCURS TMRW WITH UPR RIDGE BUILDING EAST.  MORE SUN ALONG
WITH W-NW 850 FLOW AND 850 TEMPS ABV 20C...IT WILL BE MUCH WARMER
TMRW GOING INTO EARLY NEXT WEEK.  A FRONT MOVES IN EARLY TUE AND
SEEMS TO GET HUNG UP JUST TO OUR SOUTH THRU MIDWEEK.  SO HAVE ADDED
SML POPS EARLY IN THE EXT.

FCSTID =
ROA   68  87  71  95 /  40  50  20  10
LYH   69  88  71  95 /  40  40  20  10
DAN   71  89  73  96 /  40  40  20  10
BLF   65  79  67  87 /  70  70  20  10
LWB   63  78  65  87 /  60  60  20  10
BCB   65  83  67  90 /  50  60  20  10
TNB   64  79  66  86 /  60  60  20  10

.RNK...
NC...NONE.
VA...FLOOD WATCH THROUGH SATURDAY MORN FOR ZONES VAZ007...VAZ009>011.

WV...FLOOD WATCH THROUGH SATURDAY MORN FOR ZONES WVZ042>045.

In the hours before

Special weather statement, Jul 26, 1:06 PM EDT, 5 hours 35 minutes before
NCZ001-002-018-VAZ007-009>020-WVZ042>045-262300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EDT FRI JUL 26 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MOUNTAINS
OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST
VIRGINIA BEGINNING LATE THIS AFTERNOON...AND ESPECIALLY INTO
TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS THE
MOUNTAINS. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO CONTAIN
DAMAGING WINDS OR LARGE HAIL. MEANWHILE...THUNDERSTORMS DEVELOPING
IN A VERY UNSTABLE AIRMASS IN THE OHIO VALLEY WILL BE MOVING INTO THE
AREA TONIGHT...AND THESE ARE EXPECTED TO BE STRONG TO SEVERE. THE
MAIN THREAT WILL BE DAMAGING WINDS.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...HEAVY RAINFALL FROM
THE STORMS TONIGHT INTO SATURDAY MORNING MAY CAUSE FLOODING IN THE
AREA.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:09 AM EDTFlash Flood WarningRNKSurry3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.